Medicines That May Cause Arm or Leg Problems

Skip Navigation

Overview

Some medicines can cause leg problems. A few examples are:

  • Birth control pills and estrogen. These can increase the risk of blood clots in the leg, which may cause pain or swelling.
  • Calcium channel blockers, which are used to treat high blood pressure. These can cause leg swelling.
  • Diuretics. These can cause leg cramps.

Muscle cramps may also occur when you stop using some medicines, such as steroids or opioids.

Call the doctor who prescribed the medicine before taking another dose. The medicine may need to be stopped, changed, or the dose adjusted. An appointment may not be necessary.

If you are taking any medicine not prescribed by a doctor, stop taking the medicine. Talk to your doctor if you think you need to continue taking the medicine.

Credits

Current as of: September 25, 2023

Author: Healthwise Staff
Clinical Review Board
All Healthwise education is reviewed by a team that includes physicians, nurses, advanced practitioners, registered dieticians, and other healthcare professionals.

The Health Encyclopedia contains general health information. Not all treatments or services described are covered benefits for Kaiser Permanente members or offered as services by Kaiser Permanente. For a list of covered benefits, please refer to your Evidence of Coverage or Summary Plan Description. For recommended treatments, please consult with your health care provider.